Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Hastings, NE

March 21, 20146 counties in Kansas

NWS Hastings, NE issued this red flag warning at Mar 21, 2014, 3:49 AM CDT for 6 counties in Kansas. It took effect at Mar 21, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2014, 3:49 AM CDT (08:49 UTC)
In effect from
Mar 21, 2014, 1:00 PM CDT
Expired
Mar 21, 2014, 7:13 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3952 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WWUS83 KGID 210849
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
349 AM CDT FRI MAR 21 2014

...DANGEROUS FIRE WEATHER WEATHER CONDITIONS THIS AFTERNOON...

KSZ005>007-017>019-212100-
/O.NEW.KGID.FW.W.0008.140321T1800Z-140322T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
349 AM CDT FRI MAR 21 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005...006...007...017...018 AND 019...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL...
  FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE 
  AND FIRE WEATHER ZONE 019 MITCHELL.

* WINDS...NORTH 20 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AROUND 20 PERCENT.

* IMPACTS...THESE CONDITIONS WILL PROMOTE EXPLOSIVE FIRE GROWTH
  AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO CONTAIN. ANY
  OUTDOOR ACTIVITIES INVOLVING FLAMES OR POTENTIAL SPARKS ARE
  STRONGLY DISCOURAGED AND SHOULD BE POSTPONED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WESELY
2 follow-up statements
517 
WWUS83 KGID 211758
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1258 PM CDT FRI MAR 21 2014

...DANGEROUS FIRE WEATHER WEATHER CONDITIONS THIS AFTERNOON...

KSZ005>007-017>019-220100-
/O.CON.KGID.FW.W.0008.140321T1800Z-140322T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1258 PM CDT FRI MAR 21 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...
006...007...017...018 AND 019...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 007 JEWELL...
  FIRE WEATHER ZONE 017 ROOKS...FIRE WEATHER ZONE 018 OSBORNE 
  AND FIRE WEATHER ZONE 019 MITCHELL.

* WINDS...SUSTAINED FROM THE NORTH GENERALLY 20 TO 25 MPH WITH
  GUSTS UP TO AROUND 30 MPH.

* RELATIVE HUMIDITY...FALLING INTO THE 15 TO 20 PERCENT
  RANGE...ESPECIALLY BETWEEN 3 AND 6 PM.

* IMPACTS...THESE CONDITIONS WILL PROMOTE EXPLOSIVE FIRE GROWTH 
  AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO CONTAIN. ANY 
  OUTDOOR ACTIVITIES INVOLVING FLAMES OR POTENTIAL SPARKS ARE 
  STRONGLY DISCOURAGED AND SHOULD BE POSTPONED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

PFANNKUCH
298 
WWUS83 KGID 220013
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT FRI MAR 21 2014

KSZ005>007-017>019-220115-
/O.CAN.KGID.FW.W.0008.000000T0000Z-140322T0100Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
713 PM CDT FRI MAR 21 2014

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 005...006...007...017...018 AND
019...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE RED
FLAG WARNING AS RELATIVE HUMIDITY HAS SUFFICIENTLY INCREASED. 
A DECREASE IN WIND SPEED WILL OCCUR BY 8 PM.

$$

HEINLEIN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 21, 1:08 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 21, 1:08 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
108 AM CDT FRI MAR 21 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 451 PM CDT THU MAR 20 2014

AN UPPER LEVEL SHORTWAVE...VISIBLE IN WV IMAGERY TRACKING ACROSS
CENTRAL MONTANA THIS AFTERNOON...WILL MAKE ITS WAY INTO THE NORTHERN
PLAINS OVERNIGHT...EVENTUALLY HELPING TO STEER A WEAK COLD FRONT
ACROSS THE LOCAL AREA EARLY FRIDAY MORNING. WHILE LITTLE MORE THAN A
FEW MID LEVEL CLOUDS AND CIRRUS SHIELD ARE EXPECTED WITH THIS COLD
FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE...A NOTABLE DROP IN
TEMPERATURES IS EXPECTED ACROSS THE AREA TOMORROW...WHEN 850 MB
TEMPS FORECAST TO DROP 6-8 DEGREES BELOW THIS AFTERNOONS VALUES. AS
A RESULT...EXPECT A SIGNIFICANTLY COOLER DAY ON FRIDAY...WITH
AFTERNOON HIGHS 10-15F BELOW TODAYS UNSEASONABLY WARM
READINGS...RESULTING IN A NEAR SEASONABLE DAY ACROSS THE REGION.

THAT SAID...IN ADDITION TO THE COOLER AIRMASS...EXPECT A NOTABLY
BREEZY DAY ACROSS THE REGION AS THE PRESSURE GRADIENT ON THE
BACKSIDE OF THE SURFACE LOW TIGHTENS UP ACROSS THE LOCAL
AREA...MAKING TEMPERATURES FEEL SIGNIFICANTLY COOLER THAN THEIR
SEASONAL VALUES. WHILE WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA...GENERALLY IN THE 20 TO 25 MPH RANGE...THESE BREEZY WINDS
WILL COMBINE WITH THE PRECIPITATION FREE AIRMASS TO RESULT IN NEAR
CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTH CENTRAL KANSAS...WHERE
RELATIVE HUMIDITIES ARE FORECAST TO BOTTOM OUT BETWEEN 20 AND 25
PERCENT. WHILE WINDS WERE THE LIMITING FACTOR FOR CRITICAL
CONDITIONS TODAY...IT APPEARS AT THIS TIME THAT RELATIVE HUMIDITIES
WILL BE THE LIMITING FACTOR FOR A FIRE WEATHER HEADLINE ON
FRIDAY...SO OPTED AGAINST A HEADLINE FOR THE MOMENT AND CHOSE ONLY
TO MENTION THE ELEVATED RISK IN OUR HAZARDOUS WEATHER OUTLOOK.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 451 PM CDT THU MAR 20 2014

AS FOR THE BIG PICTURE/OVERALL THEME OF THIS 6-DAY PERIOD...THERE
WERE OVERALL FEW NOTABLE CHANGES MADE. AS A RESULT THE MAIN
MESSAGE THROUGH MUCH OF THIS PERIOD...BUT ESPECIALLY THE SATURDAY-
TUESDAY TIME FRAME...IS THAT TEMPERATURES WILL AVERAGE AT LEAST
10+ DEGREES COOLER THAN NORMAL...BEFORE MAKING SOME DEGREE OF
REBOUND BY MID-WEEK. PRECIPITATION WISE...OFFICIALLY 4 PERIODS NOW
CONTAIN POPS: LATE FRIDAY NIGHT IN SOUTHWEST ZONES...MOST OF THE
CWA ON SATURDAY DAYTIME AND SUNDAY NIGHT...AND EASTERN ZONES
MONDAY DAYTIME. THERE ARE CERTAINLY OTHER PERIODS THAT MAY
EVENTUALLY BECOME CANDIDATES FOR POPS TO BE ADDED...INCLUDING
POTENTIALLY AROUND THE NEXT WED NIGHT-THURS TIME FRAME...BUT THERE
IS PLENTY OF TIME YET TO FINE TUNE THESE OUTER PERIODS. IN THE
MORE IMMEDIATE TERM...THERE IS INCREASING CONFIDENCE PER VARIOUS
MODELS THAT AT LEAST WESTERN PORTIONS OF THE CWA COULD RECEIVE
SOME LIGHT SNOW ACCUMULATIONS VERY LATE FRIDAY NIGHT INTO
SATURDAY. AT LEAST FOR NOW...HAVE KEPT OFFICIAL SNOWFALL AMOUNTS
FOR THIS TIME FRAME ONLY IN THE 0.2 INCH TO HALF-INCH RANGE FOR
MUCH OF THE CENTRAL/WESTERN CWA...BUT DO HAVE SOME NEAR-1 INCH
AMOUNTS GOING IN WESTERN DAWSON COUNTY. THIS WILL NEED CLOSELY
WATCHED OVER THE NEXT FEW FORECAST CYCLES TO MAKE SURE WE AREN/T
HEADING TOWARD SOMETHING A BIT MORE SIGNIFICANT OF THE 2+ INCH
VARIETY.

TAKING THINGS ONE 12-24 HOUR BLOCK AT A TIME IN A BIT MORE
DETAIL:

FRIDAY NIGHT: HIGH CONFIDENCE IN PRECIP-FREE IN THE EVENING AREA-
WIDE AND IN FACT FOR MOST OF THE CWA THROUGH THE ENTIRE
NIGHT...BUT INTRODUCED SOME SLIGHT SNOW CHANCES IN A FEW
SOUTHWESTERN COUNTIES LATE AS A RIBBON OF MID LEVEL
FRONTOGENESIS/SATURATION STARTS TO TAKE SHAPE IN THE ENTRANCE
REGION OF AN UPPER JET STREAK ORIENTED TO THE NORTH. LOW TEMPS LOW
20S NORTH TO NEAR 30 SOUTH.

SATURDAY/SATURDAY NIGHT: AS ALREADY STATED...BEARS CLOSE WATCHING
FOR INCREASING SNOW POTENTIAL DURING THE DAY. BOOSTED POPS INTO
THE 30-50 RANGE ACROSS MUCH OF THE CENTRAL/WESTERN CWA...BUT KEPT
THEM BELOW LIKELY FOR NOW. THERE IS A DECENT SIGNAL FOR MID LEVEL
FRONTOGENESIS TO PRODUCE DAYTIME SNOW BEFORE FORCING DROPS MORE TO
THE SOUTHWEST OF THE CWA SAT EVENING/NIGHT...AND THUS LEFT THIS
PERIOD PRECIP-FREE. GIVEN EXPECTATION OF PRECIP...NUDGED HIGHS
DOWN AT LEAST A FEW DEGREES MOST AREAS...NOW ONLY CALLING FOR
LOW-MID 30S NORTHWEST TO UPPER 30S-LOW 40S SOUTHEAST. THIS DAY
WILL CERTAINLY HAVE MORE OF A WINTRY FEEL...ESPECIALLY IN WESTERN
COUNTIES.

SUNDAY/SUNDAY NIGHT: FAIRLY HIGH CONFIDENCE IN A DRY DAY...BUT
ALREADY BY SUNDAY NIGHT THE NEXT SHORTWAVE TROUGH DROPPING IN FROM
THE NORTH WARRANTS THE EXISTENCE OF CURRENT 20-30 POPS FOR
SNOW...ESPECIALLY WITHIN THE NORTHEAST HALF OF THE CWA. FAR TOO
SOON TO TALK POSSIBLE ACCUMULATIONS WITH THIS NEXT SYSTEM BUT
DOES NOT LOOK SIGNIFICANT. STILL SEASONABLY COOL FOR HIGHS
SUNDAY...AND MADE LITTLE CHANGE WITH LOW-MID 40S MOST AREAS.

MONDAY/MONDAY NIGHT: LINGERED A 20-30 POP FOR RAIN/SNOW MAINLY
WITHIN THE EASTERN HALF OF THE CWA DURING THE DAY AS SYSTEM
DEPARTS...THEN DRY FOR MONDAY NIGHT AT LEAST FOR NOW...ALTHOUGH
COULD AT LEAST FORESEE SOME FLURRIES NEEDING ADDED AT SOME POINT
AS A REINFORCING MID LEVEL TROUGH DIVES SOUTHEAST OVER THE AREA.
DAYTIME HIGHS UPPER 30S NORTH TO UPPER 40S SOUTH.

TUESDAY/TUESDAY NIGHT: REASONABLY HIGH CONFIDENCE IN A CONTINUED
DRY FORECAST AS SHORTWAVE RIDGING DOMINATES THE MID/UPPER PATTERN.
HIGHS ONLY IN THE MID-UPPER 30S THOUGH ACROSS MOST OF THE NEB
CWA...WITH SOME 40S IN KS ZONES.

WEDNESDAY/WED NIGHT: CONFIDENCE REMAINS FAIRLY HIGH IN DRY WEATHER
THROUGH THE DAY BUT BY WED NIGHT THERE ARE HINTS THE NEXT
DISTURBANCE COULD EVENTUALLY WARRANT SOME SLIGHT POPS. TEMPS
REBOUND IN SOUTHERLY LOW LEVEL FLOW AHEAD OF THIS SYSTEM...AND
HAVE A RANGE FROM MID-UPPER 40S NORTHEAST TO UPPER 50S SOUTHWEST.

THURSDAY DAYTIME: DRY FOR NOW. GFS MODEL SAYS DRY WHILE 12Z ECMWF
BRINGS PRECIP MAINLY ACROSS THE NORTHERN HALF OF THE CWA ALONG
WITH A RATHER STRONG COLD FRONTAL PASSAGE. VERY
PRELIMINARILY...THE OFFICIAL FORECAST HANGS ONTO THE MILDER SIDE
OF THINGS WITH HIGHS MID-50S TO MID-60S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1256 AM CDT FRI MAR 21 2014

A COLD FRONT WILL RACE THROUGH THE AREA PRIOR TO 4 AM WITH THE
WIND SHIFTING FROM SOUTH TO NORTHWEST AND INCREASING. THE WIND
WILL BE RATHER GUSTY BY MID MORNING AND ESPECIALLY GUSTY BY THIS
AFTERNOON. LOWER CLOUDS WILL EVENTUALLY WORK IN BY EVENING AND
COULD SEE MVFR CEILINGS AT THE END OF THE TAF VALID PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...SAR
LONG TERM...PFANNKUCH
AVIATION...WESELY
Hazardous weather outlook, Mar 20, 8:48 PM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
848 PM CDT THU MAR 20 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
848 PM CDT THU MAR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE COMBINATION OF GUSTY NORTHWEST WINDS AND LOW RELATIVE
HUMIDITY VALUES WILL RESULT IN NEAR CRITICAL FIRE WEATHER
CONDITIONS ACROSS NORTH CENTRAL KANSAS FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.